Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 87, NWS La Crosse, WI

July 30, 1999Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 1999, 7:35 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1999, 7:35 PM CDT (00:35 UTC)
Expired
Jul 30, 1999, 8:45 PM CDT
In force
70 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-273 m²/s²
0-3 km storm-relative helicity
-316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 310035 RRA
SVRLSE
MNC039-099-109-310145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEASTERN MINNESOTA
  OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA
  MOWER COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 845 PM CDT

* AT 735 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ROCHESTER TO 3 MILES WEST OF
  AUSTIN... MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR AUSTIN 745 PM
  ROCHESTER BY 750 PM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:10 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 3:10 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT FRI JUL 30 1999

MAIN FORECAST CONCERNS ARE IN THE SHORT-TERM...WITH SHOWER AND
THUNDERSTORM CHANCES TONIGHT...FLASH FLOODING AND SEVERE. THEN IN THE
LONG-TERM...DRIER AND MORE SEASONABLE AIR FOR THE WEEKEND.

LATEST WATER VAPOR SATELITE IMAGERY INDICATES TWO SHORTWAVES...ONE OVER
FAR NORTHWEST MO...AND ANOTHER HELPING TO SPAWN SOME THUNDERSTORMS OVER
CENTRAL SOUTH DAKOTA. THE 17Z SURFACE ANALYSIS HAS AN AREA OF LOW
PRESSURE OVER EASTERN SD WITH A COLD FRONT STRETCHING SOUTH AND NORTH
OF THERE. DEWPOINTS BEHIND THE FRONT DROP INTO THE 60S AND 50S.
FORECAST AREA VERY HOT AND HUMID...WITH TEMPERATURES IN THE 90S AND
DEWPOINTS IN THE MIDDLE TO UPPER 70S. HEAT INDICES AVERAGED AROUND
110.

12Z MODEL RUNS CONTINUE SOME DIFFERENCES. THE ETA DEVELOPS CONVECTION
ALONG THE FRONTAL BOUNDARY...WITH THE HEAVIEST RAINS MOVING ACROSS
SOUTHEAST MN INTO WESTERN WI. NGM DEVELOPS MORE PCPN TO THE
SOUTH...OVER IOWA...WITH NOT AS MUCH TO THE NORTH. SEEMS MAINLY DUE TO
THE SURFACE LOW POSITIONING...WHICH THE NGM HAS TOO FAR SOUTH. CURRENT
SATELITE TRENDS AND MORNING ANAYLSIS SUPPORT THE ETA AND WILL GO WITH
THAT SOLUTION.

ATMOSPHERE PRIMED FOR THUNDERSTORMS TONIGHT...WITH THE CHANCE FOR SOME
GOING SEVERE. SURFACE BASED CAPES RANGED FROM 6000-10000 J/KG LATE THIS
AFTERNOON...AND LI/S FROM -12 TO -16. A SOMEWHAT INVERTED-V SOUNDING
WOULD INDICATE THE POSSIBILITY OF DAMAGING DOWNBURST WINDS...BUT THERE
IS LITTLE SHEAR. HAIL PROBABLY THE BIGGER THREAT. PW/S ARE ALSO QUITE
HIGH...IN THE 1.5 TO 2 INCH RANGE FROM 00Z TONIGHT THROUGH 12Z
SATURDAY. GRIDDED DATA INDICATES FROM 1/2 INCH OF ACCUMULATION ACROSS
THE SOUTHERN PART OF THE CWA...TO UP TO 1 1/2 INCHES TO THE NORTH. FEEL
THAT MIGHT BE UNDERDONE FOR THE SOUTH. FFG CLOSE TO 1.5 INCHES FOR MOST
AREAS...ALTHOUGH CLOSER TO AN INCH ACROSS NE IA. STORMS WILL LIKELY BE
SLOW MOVERS WITH SOME TRAINING. WILL ALL THE RECENT PROBLEMS ACROSS THE
WESTERN CWA...AND THE LIKELIHOOD OF HEAVY RAIN...WILL ISSUE A FLASH
FLOOD WATCH FOR WEST OF THE MISSISSIPPI RIVER TONIGHT.

THE COLD FRONT MOVES INTO SOUTHEAST MN BY 06Z...WHILE THE SECONDARY
WAVE CATCHES UP TO THE FRONT AND SPINS ACROSS THE SAME AREA AT THAT
TIME. THE ETA STRENGTHENS THIS WAVE A BIT...BUT FEEL THAT IS PROBABLY
CONVECTIVELY ENDUCED. THE AREA IS ALSO UNDER SOME FAVORABLE JET
DYNAMICS AND THE 850 MB MOISTURE TRANSPORT HAS A GOOD SURGE ACROSS THE
FORECAST AREA THROUGH 06Z.

FRONT PUSHES OUT OF WI BY SATURDAY NIGHT...WITH DRIER AND MORE
SEASONABLE AIR FOLLOWING IN ITS WAKE. 850 MB TEMPERATURES DROP OFF INTO
THE MIDDLE TEENS BY 00Z SUNDAY...WITH SURFACE DEWPOINTS BEHIND THE FRONT
FALLING INTO THE 50S. WITH NORTHWEST FLOW ALOFT AND CANADIAN HIGH
PRESSURE SINKING OVER THE DAKOTAS...AFTER THE SHOWERS SATURDAY MORNING
THE REST OF THE WEEKEND SHOULD ROUNDOUT ON A PLEASANT NOTE.

TEMPERATURE-WISE...RETURNING TO MORE NORMAL CONDITIONS FOR THE NEXT
COUPLE DAYS...AND THEN SOME COOLER THEN NORMAL FOR THE BEGINNING OF THE
NEW WORK WEEK. FAN/FMR/FWC GUIDANCE ALL COMPARIABLE...BUT LIKE ETA
2-METER TEMPERATURES FOR TONIGHT. WITH RAIN COOLED AIR BEING THE MAJOR
FACTOR FOR THE COOLING //FRONT NOT MOVING THROUGH UNTIL AFTER
12Z//...THE OTHER GUIDANCE IS A BIT TOO COOL.

DANGEROUS HEAT INDICES...ESPECIALLY ACROSS NORTHEAST IOWA...WILL
CONTINUE THROUGH ABOUT 8 OR 9 PM...SO WILL CONTINUE THE WARNING AND
ADVISORY FOR THIS EVENING. WITH COOLER AND MORE SEASONABLE CONDITIONS
FINALLY RETURNING FOR THE WEEKEND...NO ADDITIONAL HEAT ADVISORIES OR
EXTENTIONS WILL BE NEEDED.

COORDINATED WITH DMX...MPX...DVN.

.LSE...FLASH FLOOD WATCH TONIGHT FOR NORTHEAST IA AND SOUTHEAST MN.
       IAZ008>011...018...019...029...030.
       MNZ079...086>088...094>096.

       EXCESSIVE HEAT WARNING THIS EVENING FOR NORTHEAST IA.
       IAZ008>011...018...019...029...030.

       HEAT ADVISORY THIS EVENING FOR SOUTHWEST AND CENTRAL WI.
       WIfZ017-029-032>034...041>044...053>055...061.
       MNZ079...086>088...094>096.

RIECK

In the hours before

Local storm report, Jul 30, 5:33 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT FRI JUL 30 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    WHITEHALL                 WI   WIND DAMAGE
07/30/99   TREMPEALEAU                    TREES DOWN ESTIMATED WINDS
                                          TO 60 MPH

NELSON


Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.